Alert archive / New Mexico / Tornado Warnings in 2019

Tornado Warning 10, NWS Albuquerque, NM

May 26, 2019Curry County, New Mexico

NWS Albuquerque, NM issued this tornado warning at May 26, 2019, 6:42 PM MDT for Curry County, New Mexico. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2019, 6:42 PM MDT (00:42 UTC)
Expired
May 26, 2019, 7:03 PM MDT
In force
21 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Curry County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:41 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1501 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

506 
WFUS55 KABQ 270042
TORABQ
NMC009-270130-
/O.NEW.KABQ.TO.W.0010.190527T0042Z-190527T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
642 PM MDT Sun May 26 2019

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  Southeastern Curry County in east central New Mexico...

* Until 730 PM MDT.

* At 642 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Clovis, moving east at 35 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Texico and Pleasant Hill around 700 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3435 10332 3452 10336 3462 10304 3439 10305
TIME...MOT...LOC 0042Z 253DEG 31KT 3446 10325 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Guyer
2 follow-up statements
773 
WWUS55 KABQ 270058
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
658 PM MDT Sun May 26 2019

NMC009-270130-
/O.CON.KABQ.TO.W.0010.000000T0000Z-190527T0130Z/
Curry-
658 PM MDT Sun May 26 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTHEASTERN CURRY COUNTY...
    
At 658 PM MDT, a severe thunderstorm capable of producing a tornado
was located 8 miles northeast of Clovis, moving east at 30 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Curry County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3436 10322 3455 10326 3462 10304 3439 10305
TIME...MOT...LOC 0058Z 249DEG 28KT 3451 10312 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Guyer
839 
WWUS55 KABQ 270103
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
703 PM MDT Sun May 26 2019

NMC009-270112-
/O.CAN.KABQ.TO.W.0010.000000T0000Z-190527T0130Z/
Curry-
703 PM MDT Sun May 26 2019

...THE TORNADO WARNING FOR SOUTHEASTERN CURRY COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened and has exited the 
warned area. Therefore the warning has been cancelled.  However 
small hail, gusty winds and heavy rain are still possible with this 
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.

LAT...LON 3436 10322 3455 10326 3462 10304 3439 10305
TIME...MOT...LOC 0101Z 253DEG 31KT 3452 10307 

$$

Guyer

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 26, 5:43 PM MDT, 59 minutes earlier.

Area forecast discussion, May 26, 5:43 PM MDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
543 PM MDT Sun May 26 2019

.AVIATION...
00Z TAF CYCLE
Severe weather impacting much of the eastern plains through 03Z with
large hail, damaging winds and an isolated tornado. Winds will begin
to taper off after 00Z in the west and central area impacted by gusty
thunderstorms. VFR conditions expected everywhere after 06Z.

&&

.PREV DISCUSSION...224 PM MDT Sun May 26 2019...
.SYNOPSIS...
An active afternoon and evening of weather on the eastern plains as
convection is beginning to fire along the dry line. Dry thunderstorms
a concern farther west as well into the evening. The east will finally
dry out Monday as the west coast storm moves east toward the four
corners region late Monday. Strong winds are expected in southern and
especially eastern areas Monday afternoon. Showers will be delegated
to the northwest. Temperatures will turn cooler. The storm will move
away Tuesday leaving mostly dry and cool weather. The next trough
wills wing through Wednesday with a back door cold front into the
east Wednesday night. Return flow moisture may re-activate the eastern
plains with daily rounds of showers and storms for the end of the
week into the weekend.

&&

.DISCUSSION...
Severe weather a threat through early to mid evening across the
eastern plains with deep moisture and instability to go with decent
lower level inflow. Some dry storms with lots of high based CU
developing within the thin layer of mid-level moisture seen on
morning soundings in western and central NM. Strong outflow winds
may create some virga bombs into early evening in central and western
zones. Dry later tonight everywhere.

The western storm will move to the Great Basin Monday and four corners
region Monday night before lifting northeast Tuesday. Surface cold
front will follow from west to east Tuesday, with a weak back door
front sneaking into the northeast Tuesday night. Biggest concern
Monday will be the winds, with advisory criteria winds over much of
the south and east. Any showers/storms will be in the northwest
closest to the approaching system. Tuesday will be mostly dry with
less wind, but with below normal temperatures.

A weak short wave trough in the northwest flow will cross NM
Wednesday with showers and storms in the west and north and below
normal high temperatures continuing. A healthier back door front push
will move south across all the east Wednesday night. Return flow
moisture Thursday into the weekend may set up another dry line in
the east with daily rounds of showers and thunderstorms. High
temperatures will increase while winds will not be too strong.

CHJ

&&

.FIRE WEATHER...
Strong south to southwest winds will begin to taper off after
sunset this evening. The threat of erratic gusty winds from dry
thunderstorm activity has increased over the western half of the
state focusing over the middle RGV then extending into the Central
Highlands and far Northeast Highlands this evening. Meanwhile, the
dryline is oriented just west of the Pecos River, and just east of
Las Vegas to Raton this afternoon. Strong to severe storms will
develop along this line before quickly moving northeast capable of
producing frequent lightning, large hail, locally heavy rainfall, and
strong downburst winds.

Strong southwest winds peak in strength Monday, focusing through
FWZ103 with peak gusts up to 50kts. The dryline will keep early
morning moisture roughly one county deep into eastern NM Monday, but
will quickly advance eastward into TX in the afternoon. MinRHs
plummet as a result across the east. Ventilation remains excellent
Tuesday with cooler temperatures and winds turning westerly behind a
Pacific cold front. Showers will favor the northern high terrain
Monday night into Tuesday. Lighter winds for the rest of the week,
backdoor cold front will replenish moisture through the eastern
plains Wednesday with return moisture from the Gulf late in the week.
Temperatures also trend back up Wed-Fri.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT this evening for the following zones...
 NMZ505>508-516-518>529-532-533-537>540.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ106-107-109.

&&
Hazardous weather outlook, May 26, 3:51 AM MDT, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
351 AM MDT Sun May 26 2019

NMZ501>540-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
351 AM MDT Sun May 26 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe thunderstorms for the eastern
plains of New Mexico this afternoon into the early evening hours.
The primary hazards will be large hail and damaging winds; however,
a tornado or two cannot be ruled out. Meanwhile, virga showers and
downburst winds are possible across central New Mexico during the
afternoon hours.

Widespread strong winds will impact areas along and south of the
Interstate 40 corridor in western and central New Mexico and lee of
the central mountain chain. Peak wind gusts up to 50 mph will result
in hazardous cross winds. Low relative humidities will combine with
the winds to create critical fire weather conditions for areas along
and south of southern McKinley to Torrance counties. Any fires that
develop will have the ability to spread rapidly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to damaging winds are forecast for the northeast and central
highlands in eastern New Mexico on Monday afternoon. This will also
create dangerous cross winds along the Interstate 40 corridor from
Clines Corners to Santa Rosa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required from 12pm to 9pm MDT for areas
along and east of Colfax to Chaves Counties in eastern New Mexico
due to the potential for severe thunderstorms.

46

In the hours before

Local storm report, May 26, 5:58 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
05/26/2019  M66 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ201902217

GUYER
Local storm report, May 26, 6:00 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND GST 11 SE BOSQUE DEL APACHE 33.72N 106.74W
05/26/2019  M69 MPH          SOCORRO            NM   MESONET

            WHITE SANDS MISSILE RANGE - SULF

&&

EVENT NUMBER ABQ201902218

DAK
Local storm report, May 26, 6:02 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 W CLAYTON             36.45N 103.27W
05/26/2019  E0.88 INCH       UNION              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902219

DAK
Local storm report, May 26, 6:03 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
05/26/2019  M72 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ201902220

GUYER
Local storm report, May 26, 6:18 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
618 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             9 NW PLEASANT HILL      34.63N 103.16W
05/26/2019  M0.75 INCH       CURRY              NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902221

DAK
Local storm report, May 26, 6:29 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 PM MDT SUN MAY 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          1 SW PEP                33.83N 103.35W
05/26/2019                   ROOSEVELT          NM   STORM CHASER

&&

EVENT NUMBER ABQ201902222

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:08 PM MDTSevere Thunderstorm WarningABQUnion23 min
May 26, 6:12 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt33 min
May 26, 6:13 PM MDTTornado WarningABQQuay32 min
May 26, 6:28 PM MDTSevere Thunderstorm WarningABQQuay, Union14 min
May 26, 6:28 PM MDTTornado Warning Tornado observedABQChaves, Roosevelt47 min
May 26, 6:49 PM MDTSevere Thunderstorm WarningABQChaves, Curry, Roosevelt41 min
May 26, 7:18 PM MDTTornado WarningABQRoosevelt42 min
May 26, 7:59 PM MDTTornado WarningABQRoosevelt16 min
May 26, 9:01 PM MDTSpecial Weather StatementABQCurry14 min
May 27, 2:16 AM MDTWind AdvisoryABQ18 hr

Nearby

Tornado Warnings in New Mexico, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.